Illinois, 2019

Hail and Damaging Wind in Illinois, May 16, 2019

May 16, 2019 · NWS ILX · 13 events in 1 county or zone

A complex of thunderstorms that developed over northern Illinois dropped southeastward into north-central Indiana during the afternoon of May 16th. Due to a very unstable airmass feeding into the complex, several supercell thunderstorms developed along its southwestern flank.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A complex of thunderstorms that developed over northern Illinois dropped southeastward into north-central Indiana during the afternoon of May 16th. Due to a very unstable airmass feeding into the complex, several supercell thunderstorms developed along its southwestern flank. These cells skirted across Vermilion County, producing hail as large as baseballs and damaging wind gusts in excess of 60 mph. The large hail caused nearly 4 million dollars damage to a Toyota dealership in Tilton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 16, 2:25 PM CST, 0 minutes earlier.

Area forecast discussion, May 16, 2:25 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
325 PM CDT Thu May 16 2019

.SHORT TERM...(This evening through Friday)
ISSUED AT 325 PM CDT Thu May 16 2019

Persistent convective complex that developed over the Dakotas
last night continues to track southeastward...with the back edge
of the system currently impacting the NE KILX CWA around Danville.
The storms are following the strongest instability axis, which
will take the main complex into Indiana over the next couple of
hours. Am concerned about additional development on the back edge
of the departing system, as it is being fed by a highly unstable
airmass characterized by SBCAPEs of over 4000J/kg. As a result,
think scattered thunderstorms will persist along/northeast of a
Bloomington to Robinson line through early evening. After that,
attention will turn to convective development along an approaching
cold front currently extending from central Wisconsin into
northern Iowa. Scattered thunderstorms will develop along this
boundary by mid-evening, with storms tracking across the northern
CWA through the night. Have therefore included slight chance PoPs
as far south as a Canton to Lincoln...to Paris line...with high
chance or likely PoPs along/north of a Galesburg to Minonk line.
Scattered showers and thunderstorms will persist near the frontal
boundary into Friday, before it begins to lift back northward
later in the day. High temperatures will range from the middle 70s
far north around Lacon...to the middle to upper 80s further south
across the remainder of the area.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 325 PM CDT Thu May 16 2019

Vigorous short-wave trough currently over northern California
will cross the Rockies and approach Illinois from the west
Saturday night into Sunday. Primary surface low will develop in
the lee of the Rockies over eastern Colorado on Saturday then will
track northeastward into Wisconsin by Sunday evening. As the low
approaches, a wave of convection will develop across the Plains
Saturday afternoon...then will push into central Illinois late
Saturday night into Sunday morning. Will carry high chance to
likely PoPs during that time frame accordingly. Big question then
becomes...will the atmosphere have enough time to adequately
destabilize after the morning precip in order to support another
round of convection Sunday afternoon as a cold front pushes into
Illinois. 12z May 16 GFS shows a narrow instability axis
characterized by SBCAPEs of around 2000J/kg developing along/east
of I-57 by Sunday afternoon, but generates little or no late day
convection in Illinois. Think this may be too optimistic,
especially given 0-6km bulk shear values increasing to 40-50kt.
With front not passing into Indiana until evening, think at least
scattered strong to potentially severe storms will fire during the
afternoon...especially across the E/SE. Stay tuned to later
forecasts as details become fine-tuned.

Once the front passes, cooler/drier weather will be on tap for
Monday before yet another system brings unsettled weather late
Monday night into Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 105 PM CDT Thu May 16 2019

Will continue to monitor a cluster of strong/severe thunderstorms
currently just north of KPNT: however, this complex appears that
it will miss the central Illinois terminals to the northeast this
afternoon. Aside from a stray thunderstorm, most locations will
remain dry until tonight when attention turns to a boundary
sinking southward through northern Illinois. Have included VCTS at
both KPIA and KBMI after 03z/05z, but have not mentioned thunder
at any of the other sites. The front will begin lifting back
northward Friday morning, so thunder chances should stay mostly
north of the area. Winds will initially be S/SW with gusts of
20-25kt this afternoon, then will become SW and decrease to around
10kt tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, May 16, 2:14 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Thu May 16 2019

ILZ027>031-037-038-171100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
314 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms the rest of the
afternoon. Damaging winds and large hail are possible. Additional
storms may develop again after midnight, though the severe weather
threat will be lower.

Moderate flooding will continue on the Illinois River around
Peoria and upstream for the next several days.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms will be possible on Friday, though the
severe weather risk should be further north in Illinois.

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
into Sunday. Although considerable uncertainty in the evolution
and timing of this system continue, damaging winds and hail appear
to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, generally south
of I-74, through around 5 pm.

ILZ036-040-041-047-049-050-171100-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
314 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will occur this afternoon, which may have
strong winds with them.

Moderate to major flooding will continue on the Illinois River
for the next several days.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
into Sunday. Although considerable uncertainty in the evolution
and timing of this system continue, damaging winds and hail appear
to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through 6 pm.

ILZ042>046-048-051>057-061-171100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
314 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for much of central Illinois
and east central Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms the remainder of
the afternoon into early evening. Damaging winds and hail are the
main concerns. A tornado or two cannot be ruled out, with the
best chances of this near Danville and Paris. Additional
thunderstorms are possible after midnight near the I-74 corridor,
though these are not expected to be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
into Sunday. Although considerable uncertainty in the evolution
and timing of this system continue, damaging winds and hail appear
to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and early
evening.

ILZ062-063-066>068-071>073-171100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
314 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

A few strong to severe thunderstorms will be possible this
afternoon and early evening. Damaging winds and large hail are the
main concerns.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
night into Sunday. Although considerable uncertainty in the
evolution and timing of this system continue, damaging winds and
hail appear to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and early
evening.

Geelhart

The radar

The Lincoln radar (KILX), 132 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Vermilion

When
May 16, 2:25 PM CST to 2:30 PM CST
Where
Vermilion County, Potomac
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.300, -87.800

Hail, Vermilion

When
May 16, 2:46 PM CST to 2:51 PM CST
Where
Vermilion County, 1 mi WSW of Danville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.124, -87.638

Hail, Vermilion

When
May 16, 2:50 PM CST to 2:55 PM CST
Where
Vermilion County, Oakwood
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.120, -87.780

Hail, Vermilion

When
May 16, 2:50 PM CST to 2:55 PM CST
Where
Vermilion County, Danville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Thunderstorm Wind, Vermilion

When
May 16, 2:50 PM CST to 2:55 PM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.130, -87.620

A large tree was blown onto a garage.

Hail, Vermilion

When
May 16, 2:55 PM CST to 3:00 PM CST
Where
Vermilion County, Catlin
Measured
1.75 in hail
Reported by
Public
Coordinates
40.070, -87.700

Hail, Vermilion

When
May 16, 2:58 PM CST to 3:03 PM CST
Where
Vermilion County, 0.69 mi N of Danville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.140, -87.620

Hail, Vermilion

When
May 16, 3:00 PM CST to 3:05 PM CST
Where
Vermilion County, 0.69 mi N of Danville
Measured
1.75 in hail
Reported by
Public
Coordinates
40.140, -87.620

Hail, Vermilion

When
May 16, 3:04 PM CST to 3:09 PM CST
Where
Vermilion County, 0.5 mi NW of Hegeler
Measured
1.75 in hail
Property damage
$4.0 million
Reported by
Broadcast Media
Coordinates
40.085, -87.636

Approximately 4 million dollars of hail damage occurred at the Toyota dealership on the south side of Tilton.

Hail, Vermilion

When
May 16, 3:05 PM CST to 3:10 PM CST
Where
Vermilion County, Westville
Measured
2.75 in hail
Reported by
Public
Coordinates
40.030, -87.630

A window was damaged due to baseball-sized hail.

Hail, Vermilion

When
May 16, 3:05 PM CST to 3:10 PM CST
Where
Vermilion County, Newell
Measured
1.5 in hail
Reported by
Public
Coordinates
40.170, -87.620

Hail, Vermilion

When
May 16, 3:06 PM CST to 3:11 PM CST
Where
Vermilion County, Georgetown
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.980, -87.630

Hail, Vermilion

When
May 16, 3:06 PM CST to 3:11 PM CST
Where
Vermilion County, Westville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.030, -87.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819469, 819470, 819471, 819472, 819482, 819473, 819474, 819475, 819477, 819478, 819479, 819480, 819481.